Q&A With Dr Shaji Kumar: Ameliorating Bortezomib-induced Peripheral Neuropathy
Cancer Therapy Advisor asked Dr Kumar to discuss his team’s investigation into a dexamethasone dosing schedule for reducing the rates of peripheral neuropathy.
Peripheral neuropathy is the most troublesome side effect of bortezomib, the first proteasome inhibitor approved for the treatment of multiple myeloma. Such neuropathy “is predominantly sensory and reversible in most patients,” Shaji K. Kumar, MD, of the division of hematology at Mayo Clinic in Rochester, Minnesota, and colleagues reported in the British Journal of Haematology.1
The researchers conducted a retrospective analysis of 32 studies that included 2697 patients with treatment-naive multiple myeloma to determine whether dexamethasone dosing schedule affected rates of peripheral neuropathy.
Cancer Therapy Advisor asked Dr Kumar to discuss his team's investigation.
Cancer Therapy Advisor (CTA): In general, what proportion of patients with multiple myeloma experience peripheral neuropathy?
Dr Kumar: Over a third of the patients with myeloma will have some degree of neuropathy. This reflects a combination of neuropathy that exists at diagnosis and is likely related to the monoclonal protein itself and the effects of the subsequent treatment.
CTA: Your analysis found that “partnered dexamethasone dosing may result in less severe bortezomib-induced peripheral neuropathy compared with alternative dexamethasone dosing schedules.” Would you recommend that clinicians use partnered dosing (days of and after bortezomib) rather than weekly or other dosing schedules (eg, days 1 to 4, 8 to 11)?
Dr Kumar: Our data would suggest that the paired dosing is associated with decrease in the neuropathy, and likely reflects a better anti-inflammatory effect given that inflammation is thought to play a role in the bortezomib-induced neuropathy.
This will likely make the dexamethasone-related side effects more tolerable to the patient. I would recommend using the split dosing.
CTA: Is it possible to tailor treatment to avoid peripheral neuropathy in patients with multiple myeloma? For example, what symptoms might heighten clinical awareness? Can treatment be personalized to reduce likelihood of its occurrence?
Dr Kumar: Certainly. It is important to identify development of peripheral neuropathy early during treatment, so that dose modifications or change in therapies can be made. Asking patients directed questions to assess presence of neuropathy can be a useful approach.
It is also important to recognize existence of peripheral neuropathy at baseline. We have treatments within the same class of drugs (proteasome inhibitors) that are less likely to cause peripheral neuropathy, such as ixazomib and carfilzomib. In patients developing neuropathy or who have significant baseline neuropathy, these drugs can be considered instead of bortezomib.
CTA: The article notes that if further analysis confirms partnered dexamethasone does result in less severe bortezomib-induced peripheral neuropathy, “this could provide an important contribution in terms of supportive care” of patients with multiple myeloma. How might this care differ from what is currently practiced?
Dr Kumar: This pertains to the change in practice of using dexamethasone across the bortezomib dose.
CTA: What do you believe is important for clinicians to understand about your research?
Dr Kumar: Two main things: neuropathy can be a major problem in patients with myeloma and proactive assessment should be routine. Early intervention in the event of neuropathy developing is critical.
Providers should consider splitting the dexamethasone dose when used in combination with bortezomib.
- Kumar SK, Laubach JP, Giove TJ, et al. Impact of concomitant dexamethasone dosing schedule on bortezomib-induced peripheral neuropathy in multiple myeloma. Br J Haematol. 2017 Jun 7. doi: 10.1111/bjh.14754 [Epub ahead of print]